Proton pump inhibitors: very low risk of subacute cutaneous lupus erythematosus

Proton pump inhibitors (PPIs) are associated with very infrequent cases of subacute cutaneous lupus erythematosus (SCLE), a non-scarring dermatosis that can develop in sun-exposed areas.

If a patient treated with a proton pump inhibitor (PPI) develops lesions—especially in sun-exposed areas of the skin—and it is accompanied by arthralgia:

  • advise them to avoid exposing the skin to sunlight
  • consider subacute cutaneous lupus erythematosus (SCLE) as a possible diagnosis
  • consider stopping use of the PPI unless it is imperative for a serious acid-related condition; a patient who develops SCLE with a particular PPI may be at risk of the same reaction with another
  • in most cases, symptoms resolve on PPI withdrawal; topical or systemic steroids might be necessary for treatment of SCLE only if there are no signs of remission after a few weeks or months
  • report any suspected side effect with PPIs, or to any medicine, on a Yellow Card

Proton pump inhibitors

PPIs reduce the secretion of stomach acid and are widely used medicines for management of acid-related conditions, including: reflux oesophagitis; gastric and duodenal ulcers; and Zollinger-Ellison syndrome. The following PPIs are available in the UK:

  • esomeprazole
  • lansoprazole
  • omeprazole
  • pantoprazole
  • rabeprazole

Subacute cutaneous lupus erythematosus

SCLE is characterised by polycyclic erythematous scaly plaques or confluent psoriasiform papulosquamous lesions, which may be accompanied by arthralgia. Skin tests (such as direct immunofluorescence) and serological tests (including presence of antibodies against Ro or Sjögren’s-syndrome-related antigen A [SSA]) can be used to diagnose SCLE.

Drug-induced SCLE can occur weeks, months or even years after exposure to the drug.

Evidence for the association

Considering the extensive use of PPIs, very few cases of SCLE have been reported. Nevertheless, evidence from clinical literature and from cases reported to medicines regulators including via the Yellow Card Scheme supports a causal association between PPIs and SCLE. Product information is being updated to include this advice for healthcare professionals and patients or carers.

A Swedish case-control study that linked a patient register with a prescribed-drug register estimated that the risk of developing SCLE was almost 3 times higher in patients on PPIs compared with that of the general population (odds ratio 2.9 [95% CI: 2.0–4.0]).1

A review of medical records of patients at a dermatology unit in a university hospital in Denmark identified 19 cases of SCLE associated with PPIs over 19 years. Of these, 3 cases were classified as definitely caused by a PPI and 14 were classified as probable.2

A further 17 cases of SCLE after PPI use have been reported in clinical literature.3 4 5 6 7 8

Cumulatively, of the cases reviewed from literature and from case reports submitted by PPI licence holders to medicines regulators, there have been 36 cases of positive dechallenge (ie, SCLE resolved on stopping PPI) and 4 cases of positive rechallenge (ie, SCLE reoccurred with a different PPI to the one that first triggered the condition).

Article citation: Drug Safety Update vol 9 issue 2 September 2015: 1.

  1. Grönhagen CM and others. Subacute cutaneous lupus erythematosus and its association with drugs: a population-based matched case-control study of 234 patients in Sweden. Br J Dermatol. 2012; 167: 296–305.

  2. Sandholdt LH and others. Proton pump inhibitor-induced subacute cutaneous lupus erythematosus. Br J Dermatol 2014; 170: 342–51.

  3. Almebayadh M and others. Subacute cutaneous lupus erythematosus induced and exacerbated by proton pump inhibitors. Dermatology 2013; 226: 119–23.

  4. Reich A, Maj J. Subacute cutaneous lupus erythematosus due to proton pump inhibitor intake: case report and literature review. Arch Med Sci 2012; 8: 743–47.

  5. McCourt C and others. Anti-Ro and anti-La antibody positive subacute cutaneous lupus erythematosus (SCLE) induced by lansoprazole. Eur J Dermatol 2010; 20: 860–61.

  6. Panting KJ et al. Lansoprazole-induced subacute cutaneous lupus erythematosus. Clin Exp Dermatol 2009; 34: 733–34.

  7. Dam C, Bygum A. Subacute cutaneous lupus erythematosus induced or exacerbated by proton pump inhibitors. Acta Derm Venereol 2008; 88: 87–89.

  8. Bracke A and others. Lansoprazole-induced subacute cutaneous lupus erythematosus: two cases. Acta Derm Venereol 2005; 85: 353–54.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.